Serotonin syndrome from sertraline monotherapy

Am J Emerg Med. 2020 Aug;38(8):1695.e5-1695.e6. doi: 10.1016/j.ajem.2019.158487. Epub 2019 Nov 16.

Abstract

Serotonin syndrome (SS) is a rare, potentially life-threatening adverse drug reaction. Selective serotonin reuptake inhibitors (SSRIs) are among a number of pharmaceuticals that all contribute to SS, but SS caused by SSRI monotherapy is rare. We present a case of probable sertraline-induced SS. A 36-year-old male presented to the emergency department four times in one week with a constellation of autonomic and neuromuscular symptoms. He had been taking sertraline at a therapeutic dose for less than three months. Moderate SS was diagnosed using the Hunter criteria during the fourth visit, when it was seen that he had hyperreflexia and inducible ankle clonus. The patient's symptoms resolved within 24 hours with lorazepam, intravenous fluids, and discontinuation of sertraline. In the emergency department it is important to have a high clinical suspicion for SS even if the patient is taking SSRI monotherapy at therapeutic doses.

Keywords: Emergency; Emergency department; Selective serotonin reuptake inhibitor; Serotonin syndrome.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Anti-Anxiety Agents / therapeutic use
  • Anxiety / chemically induced
  • Anxiety / drug therapy
  • Humans
  • Lorazepam / therapeutic use
  • Male
  • Selective Serotonin Reuptake Inhibitors / adverse effects*
  • Selective Serotonin Reuptake Inhibitors / therapeutic use
  • Serotonin Syndrome / chemically induced
  • Serotonin Syndrome / diagnosis*
  • Serotonin Syndrome / drug therapy
  • Sertraline / adverse effects*
  • Sertraline / therapeutic use

Substances

  • Anti-Anxiety Agents
  • Serotonin Uptake Inhibitors
  • Lorazepam
  • Sertraline